In a small percentage of individuals who take Lipitor®, there is a detrimental connection between Lipitor® and liver enzymes. Lipitor® is a medication used in the treatment of high cholesterol. Though mild side effects are not uncommon, elevated liver enzymes are an indication that the medication is causing liver damage. No other medication or treatment can reduce the chances of side effects, but performing liver enzyme tests before and during treatment allows a patient's primary care physician to carefully track the effects of Lipitor® on the liver.
Atorvastatin, marketed under the trade name Lipitor®, is a drug that was developed by Pfizer in the mid-1980s. In combination with exercise and a balanced died, Lipitor® is a proven treatment for lowering cholesterol. Lower cholesterol levels reduce the chances of heart attack, cardiovascular disease and stroke. The medication works by affecting the liver; the liver produces less LDL cholesterol, more commonly known as bad cholesterol.
Roughly 90% of patients suffer no side effects while taking Lipitor®. The ones that do generally experience mild headaches. Yet for some, the combination of Lipitor® and liver enzymes becomes possibly life-threatening. If Lipitor® causes elevated enzymes, acute liver damage is possible. Left unchecked, drug-induced hepatitis becomes a possibility.
Hepatitis is a medical condition characterized by inflammation of liver tissue. Besides medications like Lipitor®, hepatitis has a number of causes, from excessive alcohol consumption to viral infection. Initial symptoms are flu-like and may include jaundice, a yellowing of the skin and eyes. As hepatitis can lead to liver failure, all patients taking Lipitor® must know of the possible connection between Lipitor® and liver enzymes.
Though the percentage of patients who develop hepatitis during Lipitor® treatment is less than 1 percent, the possibility goes up when a patient already has hepatitis, consumes alcohol or has had past liver problems. For these patients, a physician may not recommend Lipitor® due to the risk of further liver damage. Those who are prescribed Lipitor® need to proceed with extra caution.
To measure the link between Lipitor® and liver enzymes, physicians use liver function tests to measure liver enzymes before, during and after treatment. These tests require only a vial of blood and can give a physician regular reports on how Lipitor® is affecting a patient's liver. If there is any indication of raised enzymes levels, a patient can stop treatment before physical symptoms or permanent damage occurs. With regular testing, patients and physicians safeguard against the detrimental link between Lipitor® and liver enzymes.